When most people hear the word steroids, they instantly think of big muscles or cheating athletes, and yes, that's certainly one kind (anabolic steroids). But there are others called corticosteroids which include cortisone, hydrocortisone, and prednisone that are used in the treatment of many serious conditions, like asthma, arthritis, lupus, some types of cancer, and inflammatory bowel disease (Crohn’s and Ulcerative Colitis). Corticosteroids are synthetic drugs that mimic the hormone cortisol that is produced naturally in the body and, among the many vital functions, is responsible for suppressing inflammation that occurs when your body goes into defense mode to protect it from real or perceived threat. Corticosteroids are very potent anti-inflammatory, immunosuppressant drugs that are administered in much higher quantities than your body can produce, and while these steroids can be quite effective in medical treatment, they can have very serious side-effects depending on dosage and duration of use. It’s imperative that people understand that these drugs must be used EXACTLY as prescribed and strictly monitored by a doctor. There should be no trying to be your own doctor with these meds. As we all know or should, ALL drugs have side effects, and short term use of steroids, ideally no more than one month but less than three, is considered fairly safe. It’s typical to start at a higher dosage and begin tapering down right away. Using steroids (any dosage) for more than three months can result in all kinds of serious problems - bone loss (osteoporosis), muscle weakness, eye problems, diabetes, high blood pressure, mood swings, depression, to name some of the more serious ones, also since they suppress the immune system, it’s easier to get infections and worsen an infection you have or recently had. But sometimes despite the repercussions and all that’s at stake, going this route might be the only real shot at relief when the other “safer” protocols seem to be ineffective. With this debilitating disease that is Crohn’s, that was my dilemma when I had my first major flare-up so soon after my “bowel rest” episode.
Due to the very aggressive and severe nature of my Crohn’s, Prednisone had been part of my treatment plan from the inception and continued to be among the thirty-something plus pills I was popping daily. The low dosage I had tapered down to (5mg) apparently wasn’t doing much good and neither were the other drugs; remember in the ‘90’s the options were very limited. High dosage steroid (100 mg) administered intravenously for a short period of time was believed to be very effective in inducing remission in patients with severe Crohn’s. It wasn’t sustainable for long term maintenance obviously because of the side-effects. The decision was made by my GI and his medical team who were overseeing my care in the hospital, that this was my best option. What did I think they wanted to know? Like I would dare to contradict them! They were the experts after all and it seemed like it was a unanimous decision. Besides, it wasn't like I had a better solution, plus I REALLY needed some relief. So, I got all IV’ed up and started the treatment hoping and praying for a good outcome. In my heart I really wished for a GREAT outcome but I didn’t want to jinx it by say so out loud. I know, ever the hopeless optimist! The way it was supposed to work was that I would receive the maximum dosage for two days then they would start reducing it by very small increments as my symptoms allowed. And it worked! On the highest dose my symptoms disappeared as if by magic! I felt great! I couldn’t remember feeling that good EVER! So what if my face, fingers, feet, actually most of my body got a bit puffy from water retention. I was told to expect that. In fact, after looking anorexic for so long, the extra weight was more than welcome even if it was just water-weight. But more important than anything else, I felt great, and I was symptom-free! I was so grateful that at long last something worked. So they continued to reduce the dosage and all was right with the world, for me at least. What I didn’t realize was that I was experiencing a false sense of well-being. About six days later when they hit the 60 mg mark, I started feeling those oh so familiar twinges in the right lower quadrant of my abdomen which was where the small intestine met the large, and was the diseased area. That was obviously not a good sign. You think! So the dosage was increased slightly and the twinges disappeared. After a few more days, seesawing up and down, they managed to reduce the dose to 50 mg, and wham! Symptoms reappeared with a vengeance and refused to leave. Since the doctors believed that the risks of pursuing this treatment outweighed the benefits, they decided to taper me off the steroids and look for another course of action. So another treatment bit the dust and I was running out of options.
I was reassured by my GI that there were still a few, not many, treatments to try but if they couldn’t find something that worked and my disease continued to progress as it had been, I may have no choice but to consider surgical intervention, which was admitting that medical drug treatments had failed. Surgery for Crohn’s patients was always viewed as a last, last resort because it was not a cure or even a long term solution but a temporary, ‘bandaid’ solution, a quick fix that caused all kinds of complications in the future. So to undergo such major surgery for so little reprieve, it absolutely had to be the very last option. I was told that I would be good for about two years after the surgery, but there was a high rate of recurrence as more time went by after that, also the disease usually started back at the actual site of the surgery. I was devastated to hear this but at the same time thinking, how great it would be to be ‘normal’ for a whole two years, maybe more. How much worse could it be when it came back? . At least I would be fine for a while to spend quality time with my family. With that mindset, I told my doctor I was okay with the surgery and instead of trying any more drugs and wasting any more time, not to mention suffering unnecessarily, maybe I should just go for it. He wasn’t having any of it though, he insisted that I try every treatment available regardless to whether or not the chances of success were slim. I think he just didn’t want to give up the fight and didn’t want me to either. Had I known then what I learned later and have to endure to this day because of these surgeries, I would have more fully appreciated his adamant refusal to give in to going the surgery route until every available option was exhausted. At the time, I was somewhat, okay very, reluctant to try any other treatment, not really hopeful for a successful outcome. For the first time, my optimism was failing me. But I did agree, mainly because it was close to Christmas and I wanted to be out of that place as soon as possible so my son wouldn’t have to spend the holidays visiting me in the hospital. What kind of Christmas is that for a kid? If I had the surgery, I knew I would definitely not be leaving the hospital anytime soon. Maybe it was the power of the mind, or it was just the right time or drug or even divine intervention, but the last-ditched treatment did help enough for me to be discharged from the hospital. At the back of my mind though and in the depths of my heart I knew I was on borrowed time. I just hoped it didn’t run out before or during the holidays because that would truly be devastating for everyone in the family. Could I really be that unlucky?